Flood, Halifax
- When
- December 12, 1:30 AM EST to 6:30 AM EST
- Where
- Halifax forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Minor flooding occurred on the Dan River on the 12th. 69 feet in South Boston at 9 am on the 12th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Minor flooding occurred on the Dan River on the 12th. The river crested at 19.69 feet in South Boston at 9 am on the 12th. Minor flooding occurred along the Roanoke River at Randolph on the 12th. The river crested at 21.04 feet at 5:30 am on the 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 11, 8:32 PM EST, 4 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 832 PM EST THU DEC 11 2003 .DISCUSSION... NO UPDATES PLANNED...OTHER THAN SOME SKY COVER TWEAKS TO GRIDDED DATABASE. TEMPS LOOK IN GOOD SHAPE. ZFP WORDING PROBABLY A LITTLE OPTIMISTIC FOR CLOUD COVER IN THE WEST AND WINDS FOR THE EVENING HOURS...BUT MSTLY CLDY SKIES IN THE FAR WEST WILL BE PTLY CLDY BY AROUND MIDNIGHT IF NOT SOONER AND WINDS SLOWLY DIMINISHING AS GRADIENT BEGINS TO WEAKEN...SO WILL LET GOING ZFP RIDE FOR THE REST OF THE NIGHT. BIGGER STORY IS THAT RIVER LEVELS ARE COMING UP CLOSE TO FLOOD STAGE AT BREMO BLUFF ON THE JAMES...AT RANDOLPH ON THE ROANOKE...AND SOUTH BOSTON ON THE DAN. HAVE BEEN COORDINATING WITH RFCS AND EXPECT TO ISSUE SOME FLOOD WARNINGS VERY SOON...BUT ONLY MINOR FLOODING EXPECTED AT ALL THREE LOCATIONS. STILL KEEPING CLOSE EYE ON WEEKEND SYSTEM. IF ANYTHING...18Z GFS LOOKS A LITTLE COLDER AND WITH ABOUT SAME OR A LITTLE MORE QPF. PROBABLY SEVERAL PTYPES TO DEAL WITH IN YET ANOTHER DAMMING SCENARIO...BUT RIGHT NOW LOOKS LIKE FREEZING RAIN COULD BE THE BIGGEST PROBLEM. STAY TUNED. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && KEIGHTON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 648 AM EST THU DEC 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001-002-018-VAZ011>020-022>024-121100- ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BOTETOURT VA-CARROLL VA- CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-MONTGOMERY VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-WATAUGA NC-WYTHE VA- 648 AM EST THU DEC 11 2003 .DAY ONE... A WIND ADVISORY IS IN EFFECT FOR TODAY. WEST WINDS WILL RANGE FROM 15 TO 30 MPH...WITH GUSTS IN THE HIGHER ELEVATIONS OF 45 TO 50 MPH. IN ADDITION...WESTERN SLOPES AREAS IN WATAUGA...ASHE AND GRAYSON COUNTIES WILL SEE SNOW ACCUMULATIONS OF 1 TO 2 INCHES THIS MORNING. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... A STORM SYSTEM MOVING THROUGH THE GULF COAST STATES AND TO THE SOUTHEAST U.S. COAST THIS WEEKEND HAS THE POTENTIAL TO BRING A WINTRY MIX OF PRECIPITATION TO THE AREA AS EARLY AS SATURDAY AFTERNOON...AND LASTING INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VAZ007-009-010-WVZ042>045-121100- BLAND VA-GREENBRIER WV-MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV- TAZEWELL VA- 648 AM EST THU DEC 11 2003 .DAY ONE... SNOW THIS MORNING WILL ACCUMUALTE ANYWHERE FROM A TRACE TO 3 INCHES...WITH THE HEAVIEST BEING IN THE HIGH ELEVATIONS OF WESTERN MERCER...SUMMERS AND GREENBRIER COUNTIES. .DAYS TWO THROUGH SEVEN... A STORM SYSTEM MOVING THROUGH THE GULF COAST STATES AND TO THE SOUTHEAST U.S. COAST THIS WEEKEND HAS THE POTENTIAL TO BRING A WINTRY MIX OF PRECIPITATION TO THE AREA AS EARLY AS SATURDAY AFTERNOON...AND LASTING INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ003>006-019-020-VAZ032>035-043>047-058-059-121100- AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA- CASWELL NC-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA- PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC- 648 AM EST THU DEC 11 2003 .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... A STORM SYSTEM MOVING THROUGH THE GULF COAST STATES AND TO THE SOUTHEAST U.S. COAST THIS WEEKEND HAS THE POTENTIAL TO BRING A WINTRY MIX OF PRECIPITATION TO THE AREA AS EARLY AS SATURDAY AFTERNOON...AND LASTING INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330804, 5330805.